Ice Storm, Des Moines
- When
- January 4, 11:00 PM CST to January 5, 3:00 PM CST
- Where
- Des Moines forecast zone
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.923, -91.181 (the zone’s center; the record gives no point)
The biggest winter storm of the season affected Iowa, Illinois, and Missouri from the evening of 4 January to the morning of 6 January. A series of low pressure areas tracked from the Central and Southern Plains up through the Ohio Valley while arctic high pressure remained over the Northern Plains.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The biggest winter storm of the season affected Iowa, Illinois, and Missouri from the evening of 4 January to the morning of 6 January. A series of low pressure areas tracked from the Central and Southern Plains up through the Ohio Valley while arctic high pressure remained over the Northern Plains. The dominate mechanism for the precipitation was isentropic lift and came in two waves; the first during the evening of 4 January to the pre-dawn hours of 5 January. A lull in the heavier precipitation occurred during the morning of 5 January with the second round beginning in earnest by mid-day and continuing into the pre-dawn hours of 6 January. Shallow arctic air south of Interstate 80 resulted in a significant ice storm with mainly snow north of Interstate 80. Winds during the storm were generally 10 to 20 mph with some gusts in the 20 to 25 mph range. For some areas it was the largest storm (snow wise) in the past 3 to 6 years. In Delaware County Iowa, 6 people were indirectly injured near Manchester when their van slid into a ditch on U.S. 20. In Mt. Vernon, Iowa, part of a building collapsed due to the weight of the snow. For the Tipton Iowa School District it was the first time in memory that 4 consecutive days of school were missed due to winter weather. This was due to 2 other ice events that occurred on 3 and 4 January. The axis of the heavy snow ran from around Ames to near Waterloo, Iowa. Snowfall amounts of 10+ inches were common in this band and as far south as U.S. 30. Heavier snow amounts included 15 inches in Buchanan County at Jesup, 13 inches at Edgewood in Delaware County, 13 inches at Dyersville in Dubuque County, 13 inches in Galena and Warren in Jo Daviess County Illinois, and 12 inches in Cedar Rapids (Linn County) and Scotch Grove (Jones County). South of the heavy snow band were snow amounts of 3 to 8 inches that mixed with sleet or freezing rain but ice accumulations were generally less than 0.25 inch. Snow amounts tapered off to 3 inches or less south of a Hedrick, Iowa to Princeton, Illinois line. Significant icing occurred south of a Hedrick, Iowa to Princeton, Illinois line due to a shallow surface layer of arctic air. Ice accumulations ranged from 0.25 to 0.80 inches with unofficial amounts of around 1 inch. Some of the heavier ice accumulations; 0.75 inches at Salem in Henry County Iowa, and Columbus Junction in Louisa County Iowa. Ice accumulations of 0.25 to 0.75 inches were common across Van Buren, Washington, Lee, Des Moines, and Jefferson Counties in Iowa; Mercer, Henderson, Warren, Hancock, McDonough, Southern Henry, Bureau, and Putnam Counties in Illinois. Across Clark and Scotland Counties in Northeast Missouri, ice accumulations of up to 0.50 inch were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 4, 9:40 PM CST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 940 PM CST TUE JAN 4 2005 .DISCUSSION... BUSY EVE...SO WILL BE SHORT. SPOTTER REPORTS AND REPORTS FROM KWWL INDICATE WIDESPREAD 1 TO 1.5 INCHES ALONG AND NORTH OF HIGHWAY 30...SOME AREAS LITTLE LESS EAST OF THE MISSISSIPPI...WHILE FEW SPOTS NEAR 2 INCHES NORTH/WEST OF CEDAR RAPIDS. PCPN HAS CHANGED OVER TO SNOW IN THE QUAD CITIES AND SHOULD STAY ALL SNOW HERE REST OF TONIGHT...SO MADE A FEW TWEAKS TO FORECAST FOR PCPN TYPE HERE. LIKELY TO KEEP WITH THE FREEZING RAIN/SLEET ALONG AND SOUTH OF HIGHWAY 34 REST OF TONIGHT WHERE SIGNIFICANT ICE EVENT WELL UNDERWAY. REPORTS ALREADY OF 1/4 TO 1/2 INCH IN PORTIONS OF NORTHERN MO WITH DOWNED TREES AND POWER LINES. POWER OUTAGES/DOWNED TREES INCREASINGLY BECOMING A CONCERN ALONG AND NORTH OF I 80 DUE TO WEIGHT OF SNOW AND PREVIOUS ICE ACCUMS IN COMBINATION WITH INCREASING NORTHEAST WINDS. ..05.. && .PREVIOUS DISCUSSION... .SYNOPSIS... ...FIRST MAJOR WINTER STORM OF SEASON TONIGHT THROUGH WEDNESDAY NIGHT... 130KT JET SEEN ON WATER VAPOR ROUNDING BASE OF CA UPPER LOW KICKING OUT SIGNIFICANT SHORTWAVE TO IMPACT AREA OVER NEXT 48 HOURS. AHEAD OF THIS UPPER LOW...FLAT RIDGE WAS ACROSS CENTRAL CONUS WITH BAROCLINIC ZONE STRETCHED FROM KS TO OHIO VALLEY. VERY WARM MOIST AIRMASS WAS TO THE SOUTH AND ARCTIC HIGH TO ITS NW OVER ND WITH DVN CWA ON COLD SIDE. EARLY AFTERNOON TEMPS WERE HOVERING NEAR FREEZING IN SE IA AND NE MO TO MID 20S NORTH. THE FRONT AT THE SURFACE WAS FROM NE OK TO OHIO RIVER. SEVERAL SHORTWAVES IN SW FLOW MOVING ALONG THIS BOUNDARY AND SURFACE CONVERGENCE WAS TRIGGERING FREEZING DRIZZLE AND PATCHY FREEZING RAIN ACROSS CWA TODAY WITH MORE WIDESPREAD PRECIP LOOMING UPSTREAM ON 88D MOSAICS IN KS AND MO AHEAD OF VORT MAXIMA IN OK AND WESTERN KS. && .SHORT TERM...(TONIGHT THROUGH WEDNESDAY NIGHT)...PRECIPITATION IN FORM OF FREEZING RAIN AND FREEZING DRIZZLE UPSTREAM TO RAPIDLY OVERSPREAD CWA IN EARLY EVENING. IMPRESSIVE VORT MAX PUSHING TSRA INTO SE KS ALONG WITH UPPER DIVERGENCE ASSOCIATED WITH JET COUPLET WILL SUPPORT HEAVIEST PRECIP IN SOUTHERN HALF THIS EVENING. FORECAST MODELS IN FAIR AGREEMENT WITH CONSIDERABLE DIFFERENCES MAINLY BETWEEN ETA AND GFS THERMO FIELDS BELOW H8. WILL FOLLOW BLEND OF TWO...WITH CONSIDERABLE FREEZING RAIN EVENT THIS EVENING IN SE IA AND ADJACENT MO AND IL. INTENSITY OF RAIN MOVING IN WOULD SUPPORT ICE AMOUNTS FROM .2 TO .3 INCHES OR MORE ON ELEVATED SURFACES...WITH SOME DEVELOPING ON GROUND LEVEL WELL AFTER SUNSET. FURTHER NORTH...WILL HAVE A MIX OF FREEZING RAIN AND SLEET FROM ABOUT HIGHWAY 30 CORRIDOR TO HIGHWAY 34 THIS EVENING BEFORE CHANGE OVER TO SNOW/SLEET MIX BY MIDNIGHT THEN LIGHT TO MODERATE SNOW THROUGH REST OF NIGHT. IN FAR NORTH...WILL START OUT WITH MIX TONIGHT...BUT CHANGE TO ALL SNOW BY 9 PM. SIGNIFICANT LULL IN PRECIP STILL ON TRACK FOR EARLY WED BEFORE MAIN SURFACE LOW EMERGES FROM SOUTHERN PLAINS AND MOVES ACROSS MO INTO OHIO RIVER VALLEY BY WED EVENING. STRONG ISENTROPIC LIFT DEVELOPS BY MIDDAY...WITH EXTENDED PERIOD OF MODERATE TO HEAVY SNOW ACROSS NORTHERN HALF OF CWA THROUGH EVENING WITH SUPPORT FROM UPPER SHORTWAVE CONTINUING AS ISENTROPIC LIFT WEAKENS. MIXED PRECIP IN FAR SOUTH WILL CHANGE OVER TO ALL SNOW BY MIDDAY WITH SOME ADDITIONAL LIGHT ICE ACCUMULATION POSSIBLE. NORTHEAST WINDS PICKING UP TO 15 TO 25 MPH LATE TONIGHT INTO WED MAY BRING ADDED HAZARD OF POTENTIAL TO BRING DOWN ICE LADEN TREES AND POWER LINES IN ADDITION TO BLOWING AND DRIFTING SNOW IN THE NORTH. SHOULD SEE A FEW INCHES OF SNOW TONIGHT IN CENTRAL AND NORTH WITH MIXED PRECIP IN SOUTH LIMITING ACCUMULATIONS. HEAVIEST SNOW AMOUNTS STILL LOOK TO BE NORTH OF INTERSTATE 80 DURING DAY INTO EVENING ON WED. WINTER STORM WARNING GOES INTO EFFECT TONIGHT THROUGH WED NIGHT WITH EXPECTED SNOWFALL TOTALS TO RANGE FROM LESS THAN 2 INCHES SOUTH...WHERE ICING PROBLEMS MAY HAVE BIGGER IMPACT THAN HEAVY SNOW EVENT IN NORTH...TO 8 TO 12 INCHES OR MORE NORTH OF INTERSTATE 80. SNOWFALL SHOULD BECOME LIGHT LATE WED NIGHT AS UPPER LOW PASSES NORTHEAST OF AREA. ..SHEETS.. && .LONG TERM...(THURSDAY THROUGH NEXT TUESDAY)... AN INTERESTING PERIOD WITH TEMPERATURES HIGHLY DEPENDENT ON WHERE AND HOW DEEP THE SNOW FIELD WILL BE. LINGERING -SN/--SN EXPECTED THURSDAY MORNING AS SYSTEM FINALLY PULLS OUT OF THE AREA. WINDS SHOULD STILL BE SOMEWHAT BRISK AS WELL. A QUIET PERIOD THEN EXPECTED FOR THURSDAY NIGHT THROUGH FRIDAY. RETURN FLOW BRINGS A WEAK SYSTEM IN FOR SATURDAY AND ANOTHER CHANCE FOR PRECIP. SUN/MON LOOKS TO BE QUIET AS WELL. THERE ARE DIFFERENCES IN THE GLOBAL MODELS ON WHAT WILL HAPPEN NEXT TUESDAY. SIGNALS FROM MODELS SUGGEST RETURN FLOW STARTING UP AGAIN WITH A POTENTIAL SYSTEM. FOR NOW WILL GO WITH SILENT 20S FOR POPS ON TUESDAY. ...08... && .DVN WATCHES/WARNINGS/ADVISORIES... IA...WINTER STORM WARNING TONIGHT...WEDNESDAY...AND WEDNESDAY NIGHT. IL...WINTER STORM WARNING TONIGHT...WEDNESDAY...AND WEDNESDAY NIGHT. MO...WINTER STORM WARNING TONIGHT...WEDNESDAY...AND WEDNESDAY NIGHT. && SHEETS/08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 615 AM CST TUE JAN 4 2005 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-051100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 615 AM CST TUE JAN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. ...WINTER STORM WARNING TONIGHT...WEDNESDAY...AND WEDNESDAY NIGHT... .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL SPREAD INTO SOUTHERN SECTIONS...NEAR BURLINGTON... MID TO LATE AFTERNOON...SPREAD NORTH AS SLEET OR SNOW INTO THE QUAD CITIES LATE AFTERNOON...AND TO CEDAR RAPIDS AND DUBUQUE AS SNOW BY EARLY EVENING. ICE ACCUMULATIONS OF A QUARTER TO HALF INCH WILL BE POSSIBLE SOUTH BY SUNRISE THURSDAY...ALONG AND SOUTH OF A LINE FROM FAIRFIELD TO MOUNT PLEASANT TO MONMOUTH...MIXING WITH OR CHANGING TO SLEET LATE TONIGHT. FURTHER NORTH ALONG THE INTERSTATE 80 CORRIDOR...FREEZING RAIN AND SLEET THIS EVENING WILL CHANGE TO ALL SNOW WITH 1 TO 3 INCHES ACCUMULATION POSSIBLE BY MORNING. FURTHER NORTH...IN CEDAR RAPIDS AND DUBUQUE...SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL BE POSSIBLE BY MORNING. WINDS WILL PICK UP OUT OF THE NORTHEAST AT 15 TO 25 MPH TONIGHT... CREATING DRIFTING SNOW PROBLEMS...MAINLY NORTH OF INTERSTATE 80...AS THE NIGHT PROGRESSES. BE PREPARED FOR SLIPPERY ROADS...SIDEWALKS...DRIVEWAYS...AND PARKING LOTS. DRIVERS...AS WELL AS PEDESTRIANS...ARE URGED TO USE EXTREME CAUTION TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FREEZING RAIN AND SLEET WILL CONTINUE SOUTH OF THE INTERSTATE 80 CORRIDOR THROUGH AT LEAST EARLY AFTERNOON WEDNESDAY...BEFORE SWITCHING OVER TO ALL SNOW. ADDITIONAL ICE ACCUMULATIONS OF A QUARTER TO A HALF INCH ON WEDNESDAY MAY BRING ICE STORM TOTALS TO A HALF INCH OR MORE GENERALLY ALONG AND SOUTH OF A KEOSAUQUA...TO A MONMOUTH LINE. FURTHER TO THE NORTH...A MIXTURE OF FREEZING RAIN... SLEET AND SNOW ALONG THE INTERSTATE 80 CORRIDOR WILL SWITCH OVER TO ALL SNOW BY AFTERNOON. SOME ICE ACCUMULATION OF A TENTH OF AN INCH AND EVEN SOME SLEET ACCUMULATION WILL BE POSSIBLE BEFORE THE SWITCH OVER TO ALL SNOW IN THE AFTERNOON. AREAS NORTH OF INTERSTATE 80 SHOULD REMAIN MAINLY SNOW ALL DAY...WITH THE INTENSITY PICKING UP TOWARD EVENING. THE SNOW WILL BECOME MODERATE TO HEAVY AT TIMES WEDNESDAY NIGHT ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...WITH THE SNOW FINALLY ENDING TOWARD THURSDAY MORNING. A NORTH WIND OF 15 TO 20 MPH WITH HIGHER GUSTS WEDNESDAY NIGHT WILL ALSO PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW. LATEST PROJECTIONS SUGGEST THAT THE STORM TOTALS BY THURSDAY MORNING WILL BE 8 TO 12 INCHES OF SNOW ACCUMULATION WITH LOCALIZED 14 INCH AMOUNTS GENERALLY ALONG AND NORTH OF A LINE FROM WILLIAMSBURG...TO TIPTON...TO CLINTON AND TO MOUNT CARROLL. AREAS ALONG AN AXIS FROM SIGOURNEY...TO THE QUAD CITIES...AND TO STERLING MAY RECEIVE 5 TO 9 INCHES OF SNOW AND A TENTH OF AN INCH OF ICE. AREAS FROM ALEDO TO PRINCETON ILLINOIS MAY RECEIVE 3 TO 7 INCHES OF SNOW AND UP TO 2 TENTHS OF AN INCH OF ICE. AREAS FROM FAIRFIELD...TO BURLINGTON...AND TO MONMOUTH MAY RECEIVE 1 TO 4 INCHES OF SNOW AND UP TO A HALF INCH OF ICE. AREAS FROM MEMPHIS...TO KEOKUK...AND TO MACOMB UP TO A HALF INCH OF ICE OR MORE AND THEN AN INCH OF SNOW. SOME SUBSTANTIAL SLEET ACCUMULATIONS MAY ALSO OCCUR IN SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. ROAD CONDITIONS AND SNOW AND ICING REPORTS FROM EMERGENCY MANAGEMENT... LAW ENFORCEMENT...AND SPOTTERS WOULD BE APPRECIATED. REA/12
The national radar mosaic for the moment the first event began.
11 heavy snow, 7 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439138, 5439134, 5439133, 5439139, 5439136, 5439137, 5439135, 5438819, 5438820, 5438821, 5438524, 5438822, 5438473, 5438472, 5438818, 5438823, 5438824, 5439132.